Accurate Computations for Some Classes of Matrices

  • Juan M. PeñaEmail author
Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 103)


A square matrix is called a P-matrix if all its principal minors are positive. Subclasses of P-matrices with many applications are the nonsingular totally positive matrices and the nonsingular M-matrices. For diagonally dominant M-matrices and some subclasses of nonsingular totally nonnegative matrices, accurate methods for computing their singular values, eigenvalues or inverses have been obtained, assuming that adequate natural parameters are provided. The adequate parameters for diagonally dominant M-matrices are the row sums and the off-diagonal entries, and for nonsingular totally nonnegative matrices are the entries of their bidiagonal factorization. In this paper we survey some recent extensions of these methods to other related classes of matrices.


Accurate Computation Gaussian Elimination Nonnegative Matrice Total Positivity Positive Matrice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A.S. Alfa, J. Xue, Q. Ye, Entrywise perturbation theory for diagonally dominant M-matrices with application. Numer. Math. 90, 401–414 (1999)CrossRefMathSciNetGoogle Scholar
  2. 2.
    A.S. Alfa, J. Xue, Q. Ye, Accurate computation of the smallest eigenvalue of a diagonally dominant M-matrix. Math. Comput. 71, 217–236 (2001)CrossRefMathSciNetGoogle Scholar
  3. 3.
    P. Alonso, J. Delgado, R. Gallego, J.M. Peña, Conditioning and accurate computations with Pascal matrices. J. Comput. Appl. Math. 252, 21–26 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    A. Barreras, J.M. Peña, Accurate and efficient LDU decompositions of diagonally dominant M-matrices. Electron. J. Linear Algebra 24, 153–167 (2012)zbMATHGoogle Scholar
  5. 5.
    A. Barreras, J.M. Peña, Accurate computations of matrices with bidiagonal decomposition using methods for totally positive matrices. Numer. Linear Algebra Appl. 20, 413–424 (2013)CrossRefMathSciNetGoogle Scholar
  6. 6.
    A. Barreras, J.M. Peña, Accurate and efficient LDU decomposition of almost diagonally dominant Z–matrices. BIT 54, 343–356 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    J. Delgado, J.M. Peña, Accurate computations with collocation matrices of rational bases. Appl. Math. Comput. 219, 4354–4364 (2013)CrossRefMathSciNetGoogle Scholar
  8. 8.
    J. Demmel, M. Gu, S. Eisenstat, I. Slapnicar, K. Veselic, Z. Drmac, Computing the singular value decomposition with high relative accuracy. Linear Algebra Appl. 99, 21–80 (1999)CrossRefMathSciNetGoogle Scholar
  9. 9.
    J. Demmel, P. Koev, Accurate SVDs of weakly diagonally dominant M-matrices. Numer. Math. 98, 99–104 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    J. Demmel, P. Koev, The accurate and efficient solution of a totally positive generalized Vandermonde linear system. SIAM J. Matrix Anal. Appl. 27, 142–152 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    F.M. Dopico, P. Koev, Perturbation theory for the LDU factorization and accurate computations for diagonally dominant matrices. Numer. Math. 119, 337–371 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    S. Fallat, C.R. Johnson, Totally Nonnegative Matrices. Princeton Series in Applied Mathematics (Princeton University Press, Princeton, 2011)Google Scholar
  13. 13.
    M. Gasca, J.M. Peña, Total positivity and Neville elimination. Linear Algebra Appl. 165, 25–44 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    M. Gasca, J.M. Peña, A matricial description of Neville elimination with applications to total positivity. Linear Algebra Appl. 202, 33–53 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    M. Gasca, J.M. Peña, On factorizations of totally positive matrices, in Total Positivity and Its Applications, ed. by M. Gasca, C.A. Micchelli (Kluver Academic, Dordrecht, 1996), pp. 109–130CrossRefGoogle Scholar
  16. 16.
    P. Koev, Accurate eigenvalues and SVDs of totally nonnegative matrices. SIAM J. Matrix Anal. Appl. 27, 1–23 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    P. Koev, Accurate computations with totally nonnegative matrices. SIAM J. Matrix Anal. Appl. 29, 731–751 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    A. Marco, J.J. Martínez, A fast and accurate algorithm for solving Bernstein-Vandermonde linear systems. Linear Algebra Appl. 422, 616–628 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    A. Marco, J.J. Martínez, Accurate computations with Said-Ball-Vandermonde matrices. Linear Algebra Appl. 432, 2894–2908 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    J.M. Peña, LDU decompositions with L and U well conditioned. Electron. Trans. Numer. Anal. 18, 198–208 (2004)zbMATHMathSciNetGoogle Scholar
  21. 21.
    A. Pinkus, Totally Positive Matrices. Cambridge Tracts in Mathematics, vol. 181 (Cambridge University Press, Cambridge, 2010)Google Scholar
  22. 22.
    Q. Ye, Computing singular values of diagonally dominant matrices to high relative accuracy. Math. Comput. 77, 2195–2230 (2008)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Dpto. de Matemática AplicadaUniversidad de ZaragozaZaragozaSpain

Personalised recommendations